Thrombocytopenia due to acute venous thromboembolism and its role in expanding the differential diagnosis of heparin-induced thrombocytopenia

Authors

  • Craig S. Kitchens

    Corresponding author
    1. Division of Hematology, Department of Medicine, University of Florida and Medical Service, Department of Veterans Affairs Medical Center, Gainesville, Florida
    • Department of Veterans Affairs Medical Center, 1601 SW Archer Road, Gainesville, FL 32608
    Search for more papers by this author

Abstract

Thrombocytopenia is an uncommon but serious consequence of heparin administration. Occasionally patients with massive acute venous thromboembolism (VTE) will develop thrombocytopenia. As heparin or some thrombin inhibitor is strongly indicated in acute VTE, it is important to distinguish this event from heparin-induced thrombocytopenia (HIT). Four patients are presented who developed thrombocytopenia so early in their course of VTE and/or therapy with heparin that HIT was considered unlikely. The mean nadir platelet count for these four patients was 60,000/μl occurring at a mean time of 18 hr after the initiation of heparin therapy. Because of strong indications to continue heparin for their acute VTE in the face of a very low likelihood that they did have HIT, heparin was continued with excellent results and resolution of the thrombocytopenia. The literature of this subject is reviewed. Thrombocytopenia following VTE is actually rather common, but it is usually milder than in these four cases. In some cases such as these four, the thrombocytopenia can be sudden and rather severe causing diagnostic confusion with HIT. Am. J. Hematol. 76:69–73, 2004. © 2004 Wiley-Liss, Inc.

Ancillary